Session Time: 1:45pm-3:15pm
Location: Hall 3FG
Objective: We present a case of an oculogyric crisis (OGC) after administration of alizapride. Curious about this case is that the OGC only happened after she received this pharmaceutical more than 300 times.
Background: An oculogyric crisis (OGC) is a dystonic movement of the extraocular muscles, presenting mostly with an upward tonic deviation of the eyes. The upward gaze deviation can be briefly suppressed and lasts from a few minutes to multiple hours. Most often an oculogyric crisis is elicited by a pharmacological agent such as antipsychotics (e.g. clozapine), antiemetics (e.g. metoclopramide) or antiepileptics (e.g. carbamazepine).
Methods: We present a 57 year old lady that was seen for an urgent neurological consult. Since 30 minutes, she was complaining that she was forced to look at the ceiling with her eyes. The patient – known with a myelodysplasia – had received alizapride to treat her vomiting. In the past she had received multiple doses of alizapride (> 300 times), but never with any adverse effect.
Results: The complaint was a clinical presentation of an oculogyric crisis after administration of alizapride. Alizapride serves as an antiemetic by antagonizing the D2 receptors in the chemoreceptor trigger zone of the central nervous system. We administered 2 mg of biperiden which led to the resolution of the complaints quickly. Review of the recent literature did not show any case report of OGC by this agent. OGC is thought to be caused by an imbalance between dopamine and acetylcholine in the striatum, though the exact mechanism is still debated.
Conclusions: We describe an OGC after administration of alizapride. Interesting is the fact that the OGC only occurred after multiple administrations of this agent. This is why we consider this OGC a tardive phenomenon.
To cite this abstract in AMA style:A. Boogers. An oculogyric crisis after administation of alizapride: A tardive phenomenon? [abstract]. Mov Disord. 2018; 33 (suppl 2). https://www.mdsabstracts.org/abstract/an-oculogyric-crisis-after-administation-of-alizapride-a-tardive-phenomenon/. Accessed December 11, 2023.
« Back to 2018 International Congress
MDS Abstracts - https://www.mdsabstracts.org/abstract/an-oculogyric-crisis-after-administation-of-alizapride-a-tardive-phenomenon/